Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 173, NWS Dodge City, KS

July 14, 20206 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 11:58 PM CDT for 6 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 11:58 PM CDT (04:58 UTC)
Expired
Jul 15, 2020, 12:45 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 8:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2785 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS53 KDDC 150458
SVRDDC
KSC055-057-069-081-083-119-150545-
/O.NEW.KDDC.SV.W.0173.200715T0458Z-200715T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1158 PM CDT Tue Jul 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ford County in southwestern Kansas...
  Central Finney County in southwestern Kansas...
  Western Hodgeman County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Northeastern Haskell County in southwestern Kansas...

* Until 1245 AM CDT.

* At 1158 PM CDT, severe thunderstorms were located along a line
  extending from near Garden City to 10 miles southeast of Meade
  State Park, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dodge City, Garden City, Cimarron, Montezuma, Pierceville,
  Copeland, Ingalls, Ford, Ensign, Charleston, Howell, Wright,
  Plymell, Kalvesta, The Haggard Elev, Ft. Dodge and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 10064 3739 10066 3795 10095 3820 10009
      3759 9973 3733 10063
TIME...MOT...LOC 0458Z 252DEG 12KT 3791 10083 3709 10027 

HAIL...0.75IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
163 
WWUS53 KDDC 150520
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1220 AM CDT Wed Jul 15 2020

KSC083-150529-
/O.CAN.KDDC.SV.W.0173.000000T0000Z-200715T0545Z/
Hodgeman KS-
1220 AM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HODGEMAN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3739 10064 3739 10066 3795 10095 3816 10023
      3791 10023 3791 9992 3759 9973 3733 10063
TIME...MOT...LOC 0519Z 246DEG 21KT 3802 10058 3720 10002 

$$

KSC055-057-069-081-119-150545-
/O.CON.KDDC.SV.W.0173.000000T0000Z-200715T0545Z/
Ford KS-Finney KS-Meade KS-Gray KS-Haskell KS-
1220 AM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR WESTERN FORD...CENTRAL FINNEY...NORTHWESTERN MEADE...GRAY AND
NORTHEASTERN HASKELL COUNTIES...

At 1219 AM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Charleston to 9 miles northwest of
Acres, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dodge City, Garden City, Cimarron, Montezuma, Pierceville, Copeland,
Ingalls, Ford, Ensign, Charleston, Howell, Wright, Plymell, Kalvesta,
The Haggard Elev, Ft. Dodge and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 10064 3739 10066 3795 10095 3816 10023
      3791 10023 3791 9992 3759 9973 3733 10063
TIME...MOT...LOC 0519Z 246DEG 21KT 3802 10058 3720 10002 

HAIL...<.75IN
WIND...60MPH
 
$$

TURNER
749 
WWUS53 KDDC 150541
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1241 AM CDT Wed Jul 15 2020

KSC055-057-069-081-119-150550-
/O.EXP.KDDC.SV.W.0173.000000T0000Z-200715T0545Z/
Ford KS-Finney KS-Meade KS-Gray KS-Haskell KS-
1241 AM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD...CENTRAL
FINNEY...NORTHWESTERN MEADE...GRAY AND NORTHEASTERN HASKELL COUNTIES
WILL EXPIRE AT 1245 AM CDT...

The storms which prompted the warning has weakened below severe 
limits, and moved out of the warned area. Therefore, the warning 
will be allowed to expire.

Heavy rainfall and wind gusts to near 50 mph will continue for the 
next hour. 

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3739 10064 3739 10066 3795 10095 3816 10023
      3791 10023 3791 9992 3759 9973 3733 10063
TIME...MOT...LOC 0540Z 252DEG 12KT 3804 10050 3722 9994 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:20 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 14, 7:20 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
720 PM CDT Tue Jul 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 14 2020

Confidence for thunderstorms expanding across the entire forecast
area this evening is much higher than last evening. There is already
an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma
with overall weak shear across sw Kansas.  The CAMs begin developing
convection near the Sangre Cristos and Palmer Divide Areas around
19z slowly driving those discreet storms farther east through the
early evening and reaching our far southwest counties in the early
evening. The general trend of the CAMs would bring the MCS through
Garden City and Dodge City probably after about 3Z and through the
midnight timeframe, exiting the eastern counties after midnight.
Some risk of excessive rainfall exists as the models produce a swath
of 2 to as much as localized 4 inch bullseyes of rainfall oriented
southwest to northeast across much of the area that the latest 72
hours QPE indicated has been dry in recent days.

A synoptic cold front will dive south across the area following the
convection tonight, probably covering the area gain with low stratus
to start the early morning Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 14 2020

A cooler day is expected on Wednesday owing to the previous night's
convective outflow and morning  clouds that will need to be eroded by
insolation. Clouds will gradually mix out during he day and surface
winds return to a southeast trajectory by Wednesday evening. The
overall trend of the models is for any convection on Wednesday
night to be nocturnal. Thursday evening looks like the last
opportunity for thunderstorms before the hotter regime returns to
the area for the weekend with a tough near the CO/KS and and the
return of southwest downslope winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jul 14 2020

High confidence exists that a thunderstorm complex will enter
Kansas after 1Z and move east behind a weak cold front. However,
confidence is low regarding exact placement and timing of storms.
Most guidance suggests LBL/DDC will see the highest chance of
storms in the 03-07Z time frame. In the wake of storms Wednesday
morning, light N/NE winds behind the cold front will likely bring
a stratus deck and low cigs/IFR to all TAF sites with steady
improvement after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  85  66  94 /  80  10  10  10
GCK  63  84  65  93 /  70  10  20  10
EHA  63  87  66  94 /  50  20  30  20
LBL  65  89  67  95 /  60   0  20  10
HYS  63  83  64  91 /  70  10  10  10
P28  70  90  70  94 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jul 14, 4:50 AM CDT, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
450 AM CDT Tue Jul 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locations along the Oklahoma border will see temperatures near or
around 100 degrees this afternoon with heat indices approaching
105 degrees. Thunderstorms are expected to develop over eastern
Colorado this afternoon and move into western Kansas this evening.
There will initially be a threat for hail up to golf ball size
along with damaging wind gusts to 60 mph. As the evening
progresses and the storms move farther east, the threat will shift
more toward high winds and locally heavy rain.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms over far southwest Kansas
late Wednesday afternoon and early Wednesday evening. There will
be a small risk for large hail and damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jul 14, 10:37 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     9 NW WILBURTON          37.14N 101.90W
07/14/2020  M59 MPH          MORTON             KS   MESONET

            MESONET STATION CGLK1 CIMARRON.

&&

AS
Special weather statement, Jul 14, 10:44 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1044 PM CDT Tue Jul 14 2020

KSZ085>087-150430-
Seward KS-Meade KS-Stevens KS-
1044 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayne, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet, Woods, Meade State Park and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3700 10124 3734 10114 3721 10032 3700 10052
TIME...MOT...LOC 0344Z 222DEG 20KT 3711 10087

SUGDEN
Special weather statement, Jul 14, 10:49 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Tue Jul 14 2020

KSZ061-062-074-075-150430-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1049 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...NORTHERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 1130
PM CDT/1030 PM MDT/...

At 1048 PM CDT/948 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Kendall, moving east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin, Syracuse and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern Kansas.

LAT...LON 3768 10180 3806 10180 3807 10118 3764 10114
TIME...MOT...LOC 0348Z 259DEG 22KT 3784 10166

SUGDEN
Local storm report, Jul 14, 11:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     10 WNW MOSCOW           37.37N 101.38W
07/14/2020  E62 MPH          STEVENS            KS   PUBLIC

            MESONET STATION SVUK1 MOSCOW.

&&

AS
Special weather statement, Jul 14, 11:35 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1135 PM CDT Tue Jul 14 2020

KSZ077-078-087-088-150515-
Gray KS-Meade KS-Clark KS-Ford KS-
1135 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR FORD...NORTHERN MEADE...GRAY AND
NORTHERN CLARK COUNTIES UNTIL 1215 AM CDT...

At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Copeland to 6 miles north of
Fowler to 6 miles north of Sitka. Movement was north at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Cimarron, Montezuma, Bucklin, Spearville, Minneola,
Fowler, Ingalls, Ford, Ensign, Bloom, Charleston, Clark State Lake,
Kingsdown, Howell, Wright, Bellefont, Windhorst, The Haggard Elev and
Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3791 10057 3791 9957 3723 9959 3740 10059
TIME...MOT...LOC 0435Z 183DEG 30KT 3741 10059 3748 10016 3726 9962

SPRINGER
Local storm report, Jul 14, 11:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     11 SSE SATANTA          37.30N 100.89W
07/14/2020  E67 MPH          SEWARD             KS   MESONET

            MESONET STATION SAUK1 SATANTA.

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton66 min
Jul 14, 9:51 PM CDTSpecial Weather StatementDDCSeward39 min
Jul 14, 10:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens30 min
Jul 14, 10:24 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens66 min
Jul 14, 10:30 PM CDTSpecial Weather StatementDDCMeade45 min
Jul 14, 10:44 PM CDTSpecial Weather StatementDDCSeward46 min
Jul 14, 10:49 PM CDTSpecial Weather StatementDDCHamilton, Kearny41 min
Jul 14, 11:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens23 min
Jul 14, 11:07 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny, Morton, Seward, Stevens53 min
Jul 14, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward65 min
Jul 14, 11:35 PM CDTSpecial Weather StatementDDCFord, Gray40 min
Jul 15, 12:08 AM CDTSpecial Weather StatementDDCEdwards, Kiowa, Stafford37 min
Jul 15, 12:36 AM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Kiowa54 min
Jul 15, 12:46 AM CDTSpecial Weather StatementDDCStafford44 min
Jul 15, 12:54 AM CDTAreal Flood WarningDDCEdwards, Ford, Kiowa, Pawnee, Stafford6 hr
Jul 15, 2:20 AM CDTAreal Flood WarningDDCFinney, Gray, Hodgeman6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.